Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 33, NWS Grand Rapids, MI

June 3, 2007Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 3, 2007, 6:33 AM EDT for Newaygo County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2007, 6:33 AM EDT (10:33 UTC)
Expired
Jun 3, 2007, 7:30 AM EDT
In force
57 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 71 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2007-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2007-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 031034
SVRGRR
MIC123-031130-
/O.NEW.KGRR.SV.W.0033.070603T1033Z-070603T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
633 AM EDT SUN JUN 3 2007

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 730 AM EDT

* AT 632 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED 11 MILES WEST OF GRANT...OR ABOUT 13
  MILES EAST OF MUSKEGON...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRIDGETON BY 640 AM EDT
  ASHLAND CENTER...BROOKSIDE AND REEMAN BY 645 AM EDT
  BISHOP...GRANT AND FREMONT BY 650 AM EDT
  NEWAYGO AND WOOSTER BY 700 AM EDT
  AETNA BY 705 AM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. 
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED

LAT...LON 4363 8590 4365 8581 4369 8567 4362 8558
      4345 8558 4330 8581 4331 8603 4331 8603
      4341 8603

$$

DUKE
2 follow-up statements
000 
WWUS53 KGRR 031114
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
713 AM EDT SUN JUN 3 2007

MIC123-031130-
/O.CON.KGRR.SV.W.0033.000000T0000Z-070603T1130Z/
NEWAYGO MI-
713 AM EDT SUN JUN 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM EDT
FOR NEWAYGO COUNTY...

AT 711 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR WHITE CLOUD...AND MOVING
NORTHEAST AT 30 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS WITH TREES AND 
POWER LINES DOWN IN MUSKEGON COUNTY.

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE POSSIBLE FROM THIS 
STORM...SO YOU ARE URGED TO SEEK SHELTER IN A STURDY STRUCTURE UNTIL 
THE STORM HAS PASSED.

LAT...LON 4363 8590 4365 8581 4369 8567 4362 8558
      4345 8558 4330 8581 4331 8603 4331 8603
      4341 8603

$$
DUKE
000 
WWUS53 KGRR 031130
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
730 AM EDT SUN JUN 3 2007

MIC123-031140-
/O.EXP.KGRR.SV.W.0033.000000T0000Z-070603T1130Z/
NEWAYGO MI-
730 AM EDT SUN JUN 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR NEWAYGO COUNTY WILL BE ALLOWED
TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4363 8590 4365 8581 4369 8567 4362 8558
      4345 8558 4330 8581 4331 8603 4331 8603
      4341 8603

$$
DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:59 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 3, 3:59 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
359 AM EDT SUN JUN 3 2007

.SHORT TERM...
THE UPPER LOW THAT HAS SUSTAINED ITSELF OVER THE PAST WEEK ACROSS
THE NRN SECTION OF THE COUNTRY CONTINUES TO SLOWLY ROTATE ITS WAY
TOWARD THE EAST. LATEST WV IMAGERY AND UPPER AIR CHARTS SHOW THAT IT
IS NOW CENTERED OVER IA AND SRN MN. THE FORECAST CHALLENGES IN THE
SHORT TERM CONTINUE TO REMAIN CENTERED AROUND THIS LOW AS IT BECOMES
A BIT MORE PROGRESSIVE AND MOVES ACROSS THE CWFA THROUGH MON
NIGHT/TUE. PCPN CHCS WILL HAVE TO BE DETERMINED THROUGH TUE...ALONG
WITH CONVECTIVE POTENTIAL/SEVERE WX THREAT TODAY AND MON.

LATEST RADAR IMAGERY THIS MORNING HAS BEEN SHOWING SOME VERY LIGHT
SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS ACROSS LOWER
MICHIGAN AND LAKE MICHIGAN. THIS PCPN HAS BEEN DEVELOPING OVERHEAD
OVER THE PAST FEW HOURS AS ADDITIONAL MOISTURE IS ADVECTED NORTH
INTO AN ALREADY MOIST AIR MASS OUT AHEAD OF THE UPPER LOW AND A SFC
FRONT THAT IS CURRENTLY LOCATED TO OUR WEST. UPSTREAM DOWN IN ERN IL
AND WRN IN ARE MORE SHOWERS AND EMBEDDED THUNDERSTORMS POISED TO
MOVE UP INTO THE AREA THIS MORNING. WITH MOISTURE ADVECTION
CONTINUING THROUGH A GOOD PORTION OF THE DAY FROM THE SOUTH...AND
THE UPPER LOW APPROACHING THE AREA...PCPN WILL BECOME MORE
WIDESPREAD WITH A BIT OF DIURNAL HEATING. THE UNCERTAIN PART OF THE
FORECAST DEALS WITH THE AMOUNT OF DESTABILIZATION THAT CAN TAKE
PLACE. WE FEEL THAT THERE WILL BE PLENTY OF CLOUD COVER THIS MORNING
WITH THE MOISTURE AND SHOWER ACTIVITY STREAMING IN FROM THE SOUTH.
SOME BREAKS IN THE CLOUDS CAN BE SEEN OVER IN WI...BUT ANY BREAKS
WILL LIKELY FILL IN BY LATE MORNING DUE TO THE BUILDING INSTABILITY.
WE DO FEEL THAT WE WILL SEE ENOUGH WARMING TO PUSH TEMPS IN THE MID
70S FOR MOST AREAS. THESE TEMPS COMBINED WITH DEW POINTS EXPECTED TO
REMAIN IN THE LOWER 60S WILL SUPPORT SB CAPES APPROACHING 1000 J/KG
AND LI/S FALLING DOWN TO -2 TO -3C THIS AFTERNOON. THUS...WE FEEL
THAT THERE CONTINUES TO BE ENOUGH SUPPORT FOR THUNDER. CONCERNING
THE SEVERE THREAT...DEEP LAYER SHEAR IS NOT EXPECTED TO BE VERY
IMPRESSIVE WITH MID LEVEL WINDS AROUND 30 KTS THIS MORNING OVER WI
DIMINISHING AS THIS LOW BEGINS TO SOMEWHAT PHASE WITH THE REMNANT
UPPER LOW FROM THE FORMER TROPICAL SYSTEM BARRY. THUS MOST
CONVECTION THAT FIRES TODAY WILL BE OF THE PULSE VARIETY. AS THE
AFTERNOON PROGRESSES...INTERACTING OUTFLOW BOUNDARIES WILL HELP TO
CONTRIBUTE TO ADDITIONAL DEVELOPMENT. MAIN SEVERE THREAT WOULD
LIKELY BE LARGE HAIL WITH FREEZING LEVELS DROPPING DOWN TO AROUND
9-10K FEET.

DEEP MOISTURE WILL REMAIN IN PLACE EARLY THIS EVENING OVER THE CWFA
BEFORE GETTING SWEPT OUT BY THE ASSOCIATED SFC FRONT THAT WILL MOVE
ACROSS THE CWFA LATE TODAY AND THIS EVENING. PCPN WILL LIKELY REMAIN
QUITE WIDESPREAD THIS EVENING...BEFORE DIMINISHING IN COVERAGE AND
INTENSITY AS THE FRONT MOVES THROUGH AND AS WE LOSE THE DIURNAL
INSTABILITY. SOME REMAINING ELEVATED INSTABILITY DOES REMAIN THROUGH
THE NIGHT...THUS WE WILL MAINTAIN THE THUNDER MENTION THROUGH THE
NIGHT. THIS BREAK IN THE COVERAGE AND INTENSITY WILL CONTINUE
THROUGH THE MORNING HOURS AS WE WILL BE IN THE DRY SLOT OF THE
SYSTEM.

AS WE HEAD INTO THE AFTERNOON HOURS ON MON...THE UPPER LOW WILL
ROTATE TO BE LOCATED DIRECTLY OVERHEAD AND WILL BEGIN TO OPEN UP
INTO A WAVE. THIS LOW WILL HAVE SOMEWHAT PHASED WITH THE REMNANTS OF
THE TROPICAL LOW BY THEN...AND WILL HAVE A CONVEYOR OF GOOD MOISTURE
COMING IN FROM THE ATLANTIC AND ROTATING ON THE BACKSIDE OF THE
UPPER LOW. THIS AXIS OF WRAP AROUND MOISTURE WILL THEN SWING THROUGH
THE CWFA MON AFTERNOON AND WILL CONTINUE MON EVENING. WE HAVE
INCREASED POPS DURING THIS PERIOD TO THE LIKELY/NUMEROUS CATEGORY.
PLENTY OF CLOUD COVER WILL BE FOUND ON MON...BUT MODELS DO INDICATE
SOME ELEVATED INSTABILITY WILL BUILD. THIS WILL JUSTIFY KEEPING A
LOW THREAT OF THUNDER IN THE FORECAST ON MON. HIGHS ON MON WITH
PLENTY OF CLOUD COVER AND PCPN AROUND WILL REMAIN MAINLY IN THE 60S.

THE UPPER LOW WILL FINALLY MOVE EAST OF THE CWFA ON TUE...TAKING
MOST OF THE WRAP AROUND MOISTURE WITH IT. THE LATEST MODEL RUNS
INDICATE THAT ENOUGH DRYING COULD TAKE PLACE TO SEE CLOUD COVER
BREAK UP AND SEE SOME SUNSHINE POKE THROUGH. AFTER COLLABORATING
WITH SURROUNDING OFFICES...WE HAVE DECIDED TO MAINTAIN A SLIGHT CHC
OF LIGHT RAIN SHOWERS TUE MORNING TO ACCOUNT FOR ANY LEFT OVER PCPN
FROM THE DEPARTING SYSTEM. WE HAVE THEN DRIED OUT TUE AFTERNOON AND
HAVE SKIES BECOMING PARTLY SUNNY. HIGHS WILL STAY IN THE 60S WITH
H850 TEMPS ONLY AROUND 4 TO 6C.

.LONG TERM...
UPPER LOW THAT WILL BE MOVING THROUGH THE REGION IN THE SHORT
TERM...WILL BE PULLING WAY TO BEGIN THE LONG TERM PERIOD TUESDAY
NIGHT. SOME TROUGHING WILL REMAIN HOWEVER INTO WEDNESDAY MORNING.
SURFACE RIDGING WILL BE IN PLACE THOUGH AND EXPECT DRY WEATHER BOTH
TUESDAY NIGHT AND WEDNESDAY.

WEDNESDAY NIGHT SHORTWAVE RIDGING WILL BE IN PLACE ALOFT...OVER THE
GREAT LAKES...WITH ANOTHER PERIOD OF DRY WEATHER EXPECTED. THE GFS
DOES BRING WARM FRONTAL PRECIPITATION INTO THE FORECAST AREA IN THIS
TIME FRAME...ALTHOUGH BOTH THE CANADIAN GEM AND EUROPEAN LOOK DRY.
WILL HOLD OFF ON INTRODUCING PRECIPITATION IN THIS PERIOD UNTIL
THERE IS MORE MODEL CONSENSUS.

MAINTAINED THE SHOWER AND THUNDERSTORM WORDING FROM THURSDAY INTO
FRIDAY AS THE AFOREMENTIONED UPPER SHORTWAVE AND ITS ASSOCIATED
SURFACE FRONTAL SYSTEM MOVE THROUGH THE FORECAST AREA.  THURSDAY AND
THURSDAY NIGHT LOOK TO BE THE MOST LIKELY FORECAST PERIODS TO SEE
PRECIPITATION AT THIS POINT. RIDGING TRIES TO TAKE HOLD AT THE
SURFACE ONCE AGAIN FOR FRIDAY NIGHT AND SATURDAY...SO EXPECTING DRY
WEATHER AT THIS POINT.

EXTENDED PERIOD WILL BEGIN COOL ON TUESDAY NIGHT...BUT WILL WARM
QUITE A BIT INTO THURSDAY AS SOUTHERLY FLOW RETURNS WARMTH TO THE
AREA.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE

&&

NJJ DUKE
Hazardous weather outlook, Jun 2, 10:35 PM EDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1035 PM EDT SAT JUN 2 2007

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-030915-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1035 PM EDT SAT JUN 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE OVERNIGHT HOURS
TONIGHT. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT
MAY CONTAIN SMALL HAIL...WIND GUSTS TO 40 MPH...LOCALLY HEAVY
DOWNPOURS...AND CLOUD TO GROUND LIGHTNING.

PATCHY DENSE FOG MAY DEVELOP ACROSS THE AREA DURING THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY. ISOLATED
LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE.

SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED ON MON AND TUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:07 AM EDTSevere Thunderstorm WarningGRRMuskegon38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.